Hail, Laramie
- When
- July 3, 2:57 PM MST
- Where
- Laramie County, 1.25 mi ENE of (Cys)cheyenne Airport
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -104.790
Heavy rain and large hail occurred across parts of southeast Wyoming the afternoon and evening of 3 July 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Heavy rain and large hail occurred across parts of southeast Wyoming the afternoon and evening of 3 July 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:55 PM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 255 PM MDT Fri Jul 3 2020 .SHORT TERM...(This evening through Sunday) Issued at 231 PM MDT Fri Jul 3 2020 Clouds beginning to pop up along and west of the Laramie Range this afternoon. The Laramie Range will serve as the initiation point for storms across the I-25 corridor and further east today. So far, only two storms have built up enough to produce any lightning, but with a low shear environment in place, storms are unlikely to be long-lasting this afternoon and evening as they spread further east. Still, with the best CAPE and shear over west-central and northern Nebraska, this will be the area to watch this afternoon/evening. Looking at now though 7 PM as the window of opportunity for thunderstorm development on the Wyoming side and 6 to 10 PM as the window of opportunity on the Nebraska side. Storms will be capable of producing small hail, gusty and erratic winds under an inverted-v environment, and lightning, but as previously mentioned, storms should be short- lived. Looking forward to a quiet overnight period, however, a low-level jet looks to make a nightly appearance across the Panhandle, sneaking onto the Wyoming side at times. This will be significant should any fire starts occur this weekend due to accidents involving firework displays and dry conditions in place. Daily chances for afternoon and evening thunderstorms as a monsoon-like pattern continues over the course of the wekeend.Strong to severe thunderstorms will be possible for the duration. However, in general, it will be warm and dry each day with temperatures expected to be well above normal through the period. .LONG TERM...(Monday through Friday) Issued at 231 PM MDT Fri Jul 3 2020 The CWA looks to remain on the northern periphery of an rather flat upper high that will be situated over the southern and southwestern part of the country. The upper high is progged to strengthen some Thursday and Friday which will divert shortwave energy farther northward. Until then weak impulses will periodically move across the area and set off wdly sctd afternoon and evening convection with the best chances on Monday and Tuesday. Moisture levels look to be cut off some Wednesday onward with the strengthening upper high which should reduce the amount of convection for that time period. Temperatures will be quite warm through the period, remaining above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Saturday morning) Issued at 1114 AM MDT Fri Jul 3 2020 VFR expected to prevail at all terminals. There will be sctd showers and tstms again this afternoon and evening mainly over the plains which will produce brief periods of gusty winds and lowered visibilities to mainly MVFR. && .FIRE WEATHER... Issued at 231 PM MDT Fri Jul 3 2020 Daily chances for afternoon thunderstorms over the next week across southeast Wyoming and the western Nebraska Panhandle. Any thunderstorm will be capable of producing gusty and erratic winds with a dry surface layer in place. Fire conditions will remain elevated over the period as warm and dry conditions continue, however, daytime winds will generally remain low, adverting Red Flag Warning criteria where fuels have been deemed ready. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...RE AVIATION...TJT FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 353 AM MDT Fri Jul 3 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119- 041000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 353 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms will develop this afternoon. A few strong storms are possible with strong downburst winds and hail. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated to scattered thunderstorms are possible through the weekend and into early next week. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109>115-041000- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 353 AM MDT Fri Jul 3 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated showers with a thunderstorm possible. Otherwise, warm and dry conditions expected resulting in elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated thunderstorms are possible through the weekend and into early next week. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 202 PM MDT Fri Jul 3 2020 WYZ116-032030- South Laramie Range WY- 202 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND FAR WESTERN LARAMIE COUNTIES UNTIL 230 PM MDT... At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over Vedauwoo Campground, or 17 miles southeast of Laramie, moving northeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Buford. This includes Interstate 80 in Wyoming between mile markers 331 and 337. LAT...LON 4106 10536 4110 10543 4122 10531 4113 10523 TIME...MOT...LOC 2001Z 214DEG 12KT 4112 10536 Emanuel
Special Weather Statement National Weather Service Cheyenne WY 351 PM MDT Fri Jul 3 2020 WYZ117>119-032230- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 351 PM MDT Fri Jul 3 2020 ...SPECIAL WEATHER STATEMENT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over Ranchettes, or near Cheyenne, moving northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne, Burns, Hillsdale, Ranchettes, North Cheyenne, South Greeley, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 15 and 19. Interstate 80 in Wyoming between mile markers 362 and 378. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4106 10480 4126 10486 4146 10457 4127 10416 TIME...MOT...LOC 2150Z 239DEG 27KT 4121 10474 Claycomb
The Cheyenne radar (KCYS), 2 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Highway 85 had over two inches of running water over road and still raining hard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897000, 896999.